Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 73, NWS Paducah, KY

August 10, 1998Wayne County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 10, 1998, 6:22 PM CDT for Wayne County, Missouri. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 1998, 6:22 PM CDT (23:22 UTC)
Expired
Aug 10, 1998, 8:00 PM CDT
In force
98 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Wayne County, MO

The radar

The Paducah radar (KPAH), 150 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 1998-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 798 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 1998-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
798 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 102321
FFWPAH
MOC223-110100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT MON AUG 10 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN WAYNE COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 800 PM CDT

* AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN NEAR PATTERSON...OR ABOUT 30
  MILES NORTHWEST OF POPLAR BLUFF...REMAINING NEARLY STATIONARY.

* IN THE PAST HOUR...DOPPLER RADAR ESTIMATED UP TO 3.5 INCHES OF
  RAIN ACROSS THE NORTHERN PART OF THE COUNTY. THE STORM WILL
  CONTINUE TO PRODUCE VERY HEAVY RAIN OVER THE NEXT 1 TO 2 HOURS...
  CAUSING FLASH FLOODING OF CREEKS...STREAMS...AND OTHER LOW-LYING
  AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

RP/MY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:15 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 10, 1:15 PM CDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT MON AUG 10 1998

PRECIP CHANCES TONIGHT/TUESDAY MAIN TOPIC TODAY.  SECONDARY TOPICS
ARE FOG CHANCES AND TEMPS.

WHERE MODELS HAVE RECENTLY BEEN RATHER CLOSE IN THEIR OVERALL
SOLUTIONS OF LATE...THEY HAVE NOW PARTED COMPANY.  ETA HAS A SLOWER
SOLUTION AS A RESULT OF STRENGTHENING PLAINS S/W AFTER 24 HRS (WHICH
IT TRACKS FURTHER NORTH THAN NGM AND AVN). ETA DEVELOPS COMMA
CLOUD/SMALL H5 CUTOFF VICINITY KPAH BY 36-48 HRS. NGM AND AVN MUCH
MORE MELLOW WITH THEIR SOLUTIONS...PREFERRING TO TRACK S/W FURTHER
SOUTH WITH LESS AMPLITUDE. RESULTING QPF FROM NGM IS CONCENTRATED
OVER ARKANSAS AND SOUTHWARD...WHILE ETA SUGGESTS SEVERAL INCHES
POSSIBLE FROM SOUTHERN MISSOURI THROUGH NW TENN/W KY TUESDAY THRU
TUESDAY NIGHT.

KEY TO WHICH MODEL IS RIGHT APPEARS TO BE S/W OVER PLAINS AND DRY
SLUG OVER WESTERN GT LAKES REGION.  OVERLAYING VIA AWIPS SHOWS THAT
MODELS ALL SIMILAR AT INITIALIZATION...ETA PERHAPS A LITTLE CLOSER
THAN OTHERS AT TIME 0 AND 6. HOWEVER...THINK ETA MAY BE OVERDOING
STRENGTH OF S/W AFTER 24 HRS AND PREFER TO SUGGEST A COMPROMISE.
NGM BRINGS FRONT THRU EVV-PAH BY 12-15Z TUESDAY. ETA HOLDS FRONT
BACK UNTIL S/W PASSES...NOT BRINGING IT THRU PAH-EVV UNTIL AFTER
DARK TUESDAY NIGHT.  COMPROMISE HERE AS WELL...WITH FRONT ARRIVING
OVER NORTHERN AREAS EARLY THEN HOLDING OFF FOR SOUTH SECTION TIL
AFTERNOON.  LIKELY POPS SEMO...CHANCE ELSEWHERE.

FOG WAS QUITE PATCHY THIS MORNING.  IF TEMPS DROP TO MOS VALUES
TUESDAY MORNING SHOULD BE FOG EPISODE AGAIN BASED ON CURRENT
DEWPOINTS. AGAIN THINK IT WILL BE PATCHY GF. SEMO MAY BE EXCEPTION
IF CLOUDS AND PRECIP ARRIVE SO WILL ONLY SUGGEST FOR EASTERNMOST
AREAS.

FWC DOING BETTER WITH TEMPS...BUT CLOUDS AND SHOWERS COULD PUT A
DENT IN MAX TEMPS TUESDAY. PROBABLY BEST TO UNDERCUT HIGH TEMPS A
CAT WHERE POPS EXPECTED TO BE HIGHEST.

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:52 PM CDTSevere Thunderstorm WarningPAHWayne38 min
Aug 10, 6:47 PM CDTSevere Thunderstorm WarningPAHRipley43 min
Aug 10, 6:56 PM CDTSevere Thunderstorm WarningPAHWayne49 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.